Ohio, 2017

Hail in Ohio, March 30, 2017

March 30, 2017 · NWS ILN · 4 events in 1 county or zone

Isolated thunderstorms developed across central Ohio during the early evening hours ahead of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed across central Ohio during the early evening hours ahead of an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 30, 2:50 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 30, 2:50 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
350 PM EDT Thu Mar 30 2017

.SYNOPSIS...
Showers and thunderstorms can be expected tonight, as a low
pressure system and its associated cold front move through the
Ohio Valley. The low will move slowly off to the east on Friday,
with some showers lingering on its backside. High pressure will
offer dry weather and cooler temperatures for this weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Near term forecast will focus on the potential for severe
weather tonight.

This afternoon, a warm front is lifting northward across the
CWFA. With increasing instability near the warm front, some
scattered thunderstorms will develop in the Whitewater/Miami
Valley and west central Ohio. A Tornado Watch has been issued
for this region into this evening as conditions are favorable
for rotating storms, producing large hail, damaging winds or an
isolated tornado.

For the overnight period, surface low pressure and its
associated cold front will move east into the Ohio Valley.
Showers and thunderstorms will increase in coverage as large
scale ascent ahead of a negatively titled mid level circulation
will couple with increase low level convergence in the vicinity
of a prefrontal trough/convergent area. Convection allowing
models are giving mixed signals on the mode of thunderstorms as
instability wanes considerably overnight. Right now, it looks
like clusters of storms, perhaps forming into a ill-defined
QLCS, will work its way from west to east through the CWFA
overnight. There will still be a damaging wind threat and
isolated tornado threat, but large hail should wane as
instability decreases. There is also concerned for some locally
heavy rain if some storms train over the same locations. All of
these hazards are mentioned in the current HWO. Temperatures
will fall into the lower to mid 50s by sunrise Friday as the
frontal boundary works its way east.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Surface and upper level closed low will be occluding on Friday,
slowly pushing east to a position off the lower New England/mid
Atlantic Coast by Friday night. Showers will be likely early on
in our far east, with a lingering threat for showers across the
remainder of the region until the center of the upper level low
pulls sufficiently away. With mainly cloudy skies and some CAA,
temperatures will not warm all that much from the morning lows.
Highs will range from the mid 50s west to near 60 east.

Clouds will linger into Friday night while the threat for
lingering showers tapers off from west to east. It will be cool
with lows dropping into the upper 30s to the lower 40s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Extended period begins with the region in the wake of a departing H5
low. H5 ridge and sfc high will build in for Saturday bringing
cloudy but dry conditions. Highs will range from the upper 40s to
mid 50s. The dry weather will continue into Sunday. Temperatures
will rebound into the upper 50s to mid 60s.

Models begin to show their differences by late Sunday as another
system ejects out of Texas. The GFS is the weakest and slowest with
the system as it moves to east of the MS River. The ECMWF and CMCnh
are quicker and stronger. Continued with high chance of rain across
the fa, especially in the south. Kept a chance of thunder for the
southern sections also.

The system pulls east Monday night, leaving the region dry for
Tuesday. Another upper low swings out of the central plains on
Wednesday, bringing another chance of showers and thunderstorms for
the later half of the week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Low pressure and its associated cold front will move east into
the Great Lakes and Ohio Valley through the tonight. As it does,
showers and thunderstorms will be on the increase, with the
highest threat for precipitation coming in the 02Z to 09Z time
frame as a semi cluster/linear feature works its way east across
the terminals. Depending on the location at this given time,
either TEMPO thunder or VCTS has been used. Aviators can
expect MVFR conditions in thunderstorms. Atmosphere will be
conducive to locally heavy rain/IFR visibilities in
thunderstorms, but this will have to be handled in a short term
TEMPO as the system starts to evolve. Gusty winds this
afternoon will decouple and become more stable by this evening.

On Friday, an upper level closed low will move east across the
Ohio Valley, with substantial instability having moved east
with the cold front. Some lingering showers east and spotty
showers west are expected with the upper level low. Ceilings
will be firmly in the MVFR lower category, i.e. in the 1000 to
2000 foot range.

For Friday night, upper level low will continue to move to the
mid Atlantic/southern New England coast. Shower threat will
taper of but low ceilings will remain in the MVFR/IFR category.

OUTLOOK...MVFR to IFR ceilings likely Friday night into
Saturday. MVFR ceilings and visbilities possible Monday into
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Sites
AVIATION...Hickman
Hazardous weather outlook, Mar 30, 2:22 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
322 PM EDT Thu Mar 30 2017

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-311100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
322 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop ahead of an approaching
low pressure system and cold front today. A window will exist
late this afternoon into the evening, where some of the storms may
be severe. The main threats will be large hail and damaging winds. An
isolated tornado cannot be ruled out. Also, localized heavy rain and
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-311100-
Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
322 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop ahead of an approaching
low pressure system and cold front. A window will exist this evening
and overnight, where isolated severe storms may be possible. The
main threat would be damaging winds, but an isolated tornado can not
be ruled out.  Also, localized heavy rain and flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 30, 1:30 PM EST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
230 PM EDT THU MAR 30 2017

OHZ026-035-301900-
Auglaize OH-Hardin OH-
230 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AUGLAIZE AND
NORTHWESTERN HARDIN COUNTIES UNTIL 300 PM EDT...

At 229 PM EDT, radar indicated a strong thunderstorm near
Waynesfield, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Ada, Forest, Dunkirk, Alger, Waynesfield, Blanchard, Roundhead,
Mcguffey, Patterson, Dola, Huntersville, Walton and State Route 195
at State Route 235.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4079 8350 4053 8388 4054 8389
      4064 8402 4065 8388 4080 8388 4082 8386
TIME...MOT...LOC 1829Z 221DEG 47KT 4060 8391

Novak
Special weather statement, Mar 30, 2:47 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
347 PM EDT THU MAR 30 2017

OHZ042-060-302015-
Darke OH-Preble OH-
347 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE AND
SOUTHEASTERN DARKE COUNTIES UNTIL 415 PM EDT...

At 347 PM EDT, radar indicated a strong thunderstorm over Lewisburg,
moving north at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Greenville, Arcanum, Bradford, Lewisburg, Gettysburg, Verona, West
Manchester, Pitsburg, Gordon, Ithaca, Castine, Union Corners,
Oklahoma, Interstate 70 at US Route 127, Abbottsville and Horatio.

This includes I-70 in Ohio between mile markers 9 and 15.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4015 8463 4015 8443 4008 8443 3999 8445
      3978 8455 3978 8465
TIME...MOT...LOC 1947Z 194DEG 39KT 3984 8459

Novak
Special weather statement, Mar 30, 3:19 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
419 PM EDT THU MAR 30 2017

OHZ043-051-302045-
Shelby OH-Miami OH-
419 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SHELBY AND NORTHWESTERN MIAMI
COUNTIES UNTIL 445 PM EDT...

At 419 PM EDT, radar indicated a strong thunderstorm near Covington,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Troy, Sidney, Piqua, Covington, Bradford, Anna, Pleasant Hill,
Hardin, Port Jefferson, Lockington, Polo, Newbern, Plattsville,
Maplewood, Farrington, Circle Hill, Mccartyville, Swanders, Pemberton
and Houston.

This includes I-75 in Ohio between mile markers 77 and 101.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4041 8400 4026 8403 4001 8431 4008 8443
      4013 8443 4042 8428
TIME...MOT...LOC 2019Z 217DEG 48KT 4011 8429

Novak
Special weather statement, Mar 30, 5:01 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
601 PM EDT THU MAR 30 2017

OHZ056-065-302230-
Licking OH-Fairfield OH-
601 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
SOUTHWESTERN LICKING COUNTIES UNTIL 630 PM EDT...

At 601 PM EDT, radar indicated a strong thunderstorm near Baltimore,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Newark, Pickerington, Heath, Granville, Pataskala, Baltimore, Hebron,
Millersport, Granville South, Beechwood Trails, Etna, Kirkersville,
State Route 158 at State Route 204 and Interstate 70 at State Route
37.

This includes I-70 in Ohio between mile markers 118 and 128.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3983 8262 3988 8275 4016 8255 4008 8235
TIME...MOT...LOC 2201Z 215DEG 32KT 3991 8264

Novak
Special weather statement, Mar 30, 5:11 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
611 PM EDT THU MAR 30 2017

OHZ034-302230-
Mercer OH-
611 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY UNTIL
630 PM EDT...

At 611 PM EDT, radar indicated a strong thunderstorm 9 miles
northwest of Coldwater, moving northeast at 60 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Rockford, Wabash, Mendon, Chattanooga and Tama.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4048 8469 4051 8480 4071 8480 4073 8479
      4073 8447
TIME...MOT...LOC 2211Z 208DEG 53KT 4058 8475

Novak

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Licking

When
March 30, 5:21 PM EST to 5:23 PM EST
Where
Licking County, 0.87 mi NE of Heath
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -82.440

Hail, Licking

When
March 30, 5:24 PM EST to 5:26 PM EST
Where
Licking County, 0.87 mi SE of Jacksontown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -82.410

Hail, Licking

When
March 30, 5:29 PM EST to 5:31 PM EST
Where
Licking County, 0.69 mi S of Newark
Measured
0.75 in hail
Reported by
Unknown
Coordinates
40.060, -82.400

Hail, Licking

When
March 30, 5:30 PM EST to 5:32 PM EST
Where
Licking County, 0.87 mi NE of Heath
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -82.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678429, 678428, 678427, 678426.